Alert archive / Indiana / Flash Flood Warnings in 2020

Flash Flood Warning 68, NWS Louisville, KY

September 3, 2020Crawford County, Orange County, Washington County, Indiana

NWS Louisville, KY issued this flash flood warning at Sep 3, 2020, 2:21 AM EDT for Crawford County, Orange County, Washington County, Indiana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 3, 2020, 2:21 AM EDT (06:21 UTC)
Expired
Sep 3, 2020, 5:17 AM EDT
In force
3 hr
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Flood severity
None

Counties Crawford County, IN, Orange County, IN, Washington County, IN

The radar

The Louisville radar (KLVX), 66 km from the middle of the area, began a volume at 06:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 6.4 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2020-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 69 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2020-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
69 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
938 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

997 
WGUS53 KLMK 030621
FFWLMK
INC025-117-175-030930-
/O.NEW.KLMK.FF.W.0068.200903T0621Z-200903T0930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Louisville KY
221 AM EDT Thu Sep 3 2020

The National Weather Service in Louisville has issued a

* Flash Flood Warning for...
  Northwestern Crawford County in south central Indiana...
  Southeastern Orange County in south central Indiana...
  Southwestern Washington County in south central Indiana...

* Until 530 AM EDT.

* At 220 AM EDT, Doppler radar indicated heavy rain across the 
  warned area. Between 1 and 2 inches of rain have fallen. Flash 
  flooding is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by heavy rain.

  SOURCE...Doppler radar.

  IMPACT...Flooding of small creeks and streams, urban areas,
           highways, streets and underpasses as well as other
           drainage and low lying areas.

* Some locations that will experience flash flooding include...
  Salem, English, Hardinsburg, Livonia, Rego, Valeene, Bacon, Fargo, 
  Rosebud and Ethel.

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3862 8613 3855 8606 3830 8655 3837 8662
      3838 8663

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR 

$$

BJS
1 follow-up statement
379 
WGUS73 KLMK 030917
FFSLMK

Flash Flood Statement
National Weather Service Louisville KY
517 AM EDT Thu Sep 3 2020

INC025-117-175-030927-
/O.CAN.KLMK.FF.W.0068.000000T0000Z-200903T0930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Crawford IN-Orange IN-Washington IN-
517 AM EDT Thu Sep 3 2020

...FLASH FLOOD WARNING IS CANCELLED FOR NORTHWESTERN CRAWFORD, 
SOUTHEASTERN ORANGE AND SOUTHWESTERN WASHINGTON COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

A Flash Flood Watch remains in effect until 1000 AM EDT for portions 
of Indiana and Kentucky.

LAT...LON 3862 8613 3855 8606 3830 8655 3837 8662
      3838 8663

$$

BJS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at Sep 3, 1:46 AM EDT, 35 minutes earlier.

Area forecast discussion, Sep 3, 1:46 AM EDT, 35 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
146 AM EDT Thu Sep 3 2020

...Updated Aviation Discussion...

.Forecast Update...
Issued at 912 PM EDT Wed Sep 2 2020

Flash flood watch has been expanded southward a tier of counties for
the evening forecast update package due to ongoing rain and short
term model trends. Convection at this hour has generally been
focused along a weak boundary currently stretching from Logan County
(KY) into Clark County (KY). Some training of showers and storms
have occurred, but thankfully not long enough to cause any major
issues. Isolated to scattered activity will continue to move in from
the southwest over the next few hours, but more widespread showers
and storms are expected after midnight as activity currently in
eastern Arkansas and western Tennessee pushes northeastward. This
will likely persist past dawn tomorrow and result in an increased
flash flood threat overnight given already saturated soils in many
locations.

&&

.Short Term...(This evening through Thursday)
Issued at 330 PM EDT Wed Sep 2 2020

Scattered storms have formed this afternoon in warm, unstable air
near the Tennessee border. Storm chances will continue, primarily
over southern Kentucky, for the remainder of the afternoon and into
the evening. Locally gusty winds will be possible with the stronger
storms. The storms will also produce heavy downpours, but they are
moving quickly and shouldn't remain over any one spot for very long.

We have a very good set-up for heavy rain overnight tonight as
copious amounts of moisture interact with a stationary surface
boundary and upper jet support as well as a weak incoming 5H
shortwave trough. The boundary will lay roughly along the Ohio River
as a wave of low pressure moves along it from the Ozarks to the
lower Ohio Valley. Precipitable water values will approach two and a
half inches with a very deep warm cloud depth (15k') and tall, thin
CAPE showing up on soundings. Surface dew points will continue in
the low to mid 70s with 850mb dew points around 17C. K Index follows
along with values in the mid 30s. A 40-45kt low level jet will ramp
up, with the nose of the jet crossing from southern to eastern
Kentucky beneath the general area of the entrance region of an upper
jet flowing from the mid-Mississippi Valley to the eastern Great
Lakes. A band of heavier rain is expected to set up where these
ingredients all come together from extreme southern Indiana into
north central Kentucky. Six-hour flash flood guidance is in the 2-3"
range, which could be locally exceeded especially in areas of
training storms.

The main possible factor working against flooding is that the heavy
rain band may set up in a an area of relative antecedent dryness
over north central Kentucky, between corridors of heavy rain that
fell last night over southern Indiana and southern Kentucky.

The record daily rainfall amount for Louisville on September 3 is
1.41", set in 1879.

We will maintain some weak surface instability along with 30-40kt of
deep layer shear overnight as well, similar to last night, so we
can't rule out some stronger wind gusts with the heavier downpours.

The overnight activity should then weaken and move off to the east
Thursday morning. Redevelopment of scattered thunderstorms will be
possible Thursday afternoon along what's left of the surface
boundary as it sinks southward, primarily from southern to eastern
Kentucky in an area of deeper moisture.

.Long Term...(Thursday night through Wednesday)
Issued at 250 PM EDT Wed Sep 2 2020

By Thursday night, any lingering showers and storms should be
winding down as the better forcing and moisture lifts to the
northeast. A cold front located just to our north will begin pushing
through the area overnight and into Friday, but not expecting much
in the way of precip as a much drier airmass will be in place. Best
chance to see any activity along the front will be during the day
Friday across southeast portions of KY where daytime heating
combined with the thin band of moisture along the front may be
enough to produce some isolated showers and storms. Behind the cold
front, an area of surface high pressure will build in across the OH
Valley for the weekend, gradually sliding off to the east on Sunday.
This will provide for a beautiful weekend, with mostly sunny skies
and high temperatures in the upper 70s to mid 80s.

As we move into next week, there continues to be a large amount of
variation between the models and their handling of the evolution of
the large-scale trough over the central CONUS. The GFS continues to
deepen the trough over the Great Plains and into the MS Valley,
which would suggest wetter weather for us as towards midweek, while
the ECMWF keeps the trough centered over the Rockies, keeping us
drier next week. For now, will continue somewhere in the middle with
PoPs gradually increasing Tuesday and into Wednesday.

&&

.Aviation...(06Z TAF Issuance)
Issued at 145 AM EDT Thu Sep 3 2020

Current surface analysis shows a stationary boundary draped across
central KY as shortwave impulses bring rounds of showers and
thunderstorms across the region. Expect to see variable sky
conditions and visibilities as cells move across the TAF sites.
Currently, radar shows an extensive rain shield moving in from the
west with regional observations reporting mostly MVFR vis in rain,
but some sites are seeing TEMPO IFR. There's also a robust line of
thunderstorms approaching BWG, which should drop VIS to IFR
temporarily. CIGs across the region are varying between low end VFR
and MVFR, but brief periods of IFR CIGs aren't out of the question.

Later this morning into early afternoon, expect to see winds increase
out of the WSW with gusts into the 15-20kt range. Isolated pop-up
convection will again be possible this afternoon, especially for BWG
and LEX. Later Thursday afternoon into early evening, expect winds
to decrease and low clouds to clear out.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...Flash Flood Watch until 10 AM EDT /9 AM CDT/ this morning for
     INZ084-089>092.

KY...Flash Flood Watch until 10 AM EDT /9 AM CDT/ this morning for
     KYZ023>031-033>043-045>049-053>055-061>065-070-071.

&&

Update...DM
Short Term...13
Long Term...JML
Aviation...CG
Hazardous weather outlook, Sep 2, 9:34 PM EDT, 4 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
934 PM EDT Wed Sep 2 2020

INZ084-089>092-KYZ023>031-033>043-045>049-053>055-061>065-070-071-
040145-
Crawford-Perry-Harrison-Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-
Grayson-Hardin-Bullitt-Jefferson-Oldham-Henry-Shelby-Franklin-Scott-
Spencer-Anderson-Woodford-Fayette-Bourbon-Nicholas-Nelson-Washington-
Mercer-Jessamine-Larue-Marion-Boyle-Butler-Edmonson-Hart-Green-
Taylor-Logan-Warren-
Including the cities of English, Tell City, Corydon, New Albany,
Jeffersonville, Lewisport, Hawesville, Hardinsburg, Brandenburg,
Hartford, Leitchfield, Elizabethtown, Shepherdsville, Louisville,
La Grange, New Castle, Shelbyville, Frankfort, Georgetown,
Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris,
Carlisle, Bardstown, Springfield, Harrodsburg, Nicholasville,
Winchester, Hodgenville, Lebanon, Danville, Morgantown, Brownsville,
Horse Cave, Greensburg, Campbellsville, Russellville,
and Bowling Green
934 PM EDT Wed Sep 2 2020 /834 PM CDT Wed Sep 2 2020/

...FLASH FLOOD WATCH IN EFFECT THROUGH THURSDAY MORNING...

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Thunderstorms overnight will be capable of brief heavy rain and
strong gusty winds, especially over southern Kentucky. The main
threats from these storms will be heavy rainfall, likely causing
localized flash flooding especially across north central Kentucky and
far southern Indiana.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms will be possible early Thursday morning and again
Thursday afternoon and evening. Gusty winds and locally heavy
downpours will be the main threats.

.SPOTTER INFORMATION STATEMENT...

Spotters should report any instances of stronger wind gusts or
flooding and high rainfall totals tonight through Thursday.

INZ076>079-083-KYZ032-056-057-066-067-072>078-081-082-040145-
Orange-Washington-Scott-Jefferson-Dubois-Trimble-Garrard-Madison-
Casey-Lincoln-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
Bedford, Milton, Lancaster, Richmond, Liberty, Stanford, Franklin,
Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia,
Jamestown, Burkesville, and Albany
934 PM EDT Wed Sep 2 2020 /834 PM CDT Wed Sep 2 2020/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Thunderstorms overnight will be capable of brief heavy rain and
strong gusty winds, especially over southern Kentucky. Additional
thunderstorms are expected after midnight, with heavy rain and gusty
winds again possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms will be possible early Thursday morning and again
Thursday afternoon and evening. Gusty winds and locally heavy
downpours will be the main threats.

.SPOTTER INFORMATION STATEMENT...

Spotters should report any instances of stronger wind gusts or
flooding and high rainfall totals tonight through Thursday.

DM

In the hours before

Special weather statement, Sep 2, 11:07 PM EDT, 3 hours 14 minutes before
Special Weather Statement
National Weather Service Louisville KY
1107 PM EDT Wed Sep 2 2020

KYZ056-066-067-030330-
Lincoln-Garrard-Casey-
1107 PM EDT Wed Sep 2 2020

...A STRONG THUNDERSTORM WILL AFFECT LINCOLN...SOUTHEASTERN GARRARD
AND EAST CENTRAL CASEY COUNTIES...

At 1107 PM EDT, a strong thunderstorm was located near Stanford,
moving east at 35 mph.

Winds up to 40 mph are possible with this storm.

Locations impacted include...
Stanford, Crab Orchard, Hustonville, Boneyville, Ottenheim, Gilbert,
Broughtentown, Geneva, Cartersville and Rowland.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3748 8441 3748 8445 3735 8450 3736 8487
      3756 8481 3757 8480 3758 8437 3757 8436
      3756 8436
TIME...MOT...LOC 0307Z 262DEG 31KT 3747 8472

SCHOETTMER
Local storm report, Sep 2, 11:17 PM EDT, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1117 PM EDT WED SEP 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     FLOOD            1 SSE HOBSON            37.40N 85.36W
09/02/2020                   TAYLOR             KY   EMERGENCY MNGR

            NOE ROAD AND HIGHWAY 289 WERE FLOODED. SALEM
            CHURCH ROAD WAS ALSO FLOODED AND IS A
            TYPICAL FLOOD PRONE LOCATION.

&&

BJS
Special weather statement, Sep 2, 11:27 PM EDT, 2 hours 54 minutes before
Special Weather Statement
National Weather Service Louisville KY
1027 PM CDT Wed Sep 2 2020

KYZ064-077-078-030415-
Russell-Adair-Green-
1027 PM CDT Wed Sep 2 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN GREEN...CENTRAL
RUSSELL AND ADAIR COUNTIES...

At 1027 PM CDT, a strong thunderstorm was located near Columbia,
moving east at 30 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Columbia, Jamestown, Russell Springs, Christine, Portland, Gadberry,
Absher, Webbs Cross Roads, Royville and Sano.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3694 8545 3695 8544 3696 8545 3716 8546
      3721 8505 3718 8504 3695 8503
TIME...MOT...LOC 0327Z 256DEG 24KT 3709 8539

SCHOETTMER
Special weather statement, Sep 2, 11:36 PM EDT, 2 hours 45 minutes before
Special Weather Statement
National Weather Service Louisville KY
1136 PM EDT Wed Sep 2 2020

KYZ056-057-067-030400-
Lincoln-Madison-Garrard-
1136 PM EDT Wed Sep 2 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN LINCOLN...
SOUTHEASTERN GARRARD AND SOUTH CENTRAL MADISON COUNTIES...

At 1136 PM EDT, a strong thunderstorm was located near Gum Sulphur,
moving east at 30 mph.

Winds up to 40 mph are possible with this storm.

Locations impacted include...
Berea, Crab Orchard, Walnut Flat, Manse, Wallaceton, Ottenheim,
Turkeytown, Broughtentown, Cartersville and Preachersville.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3752 8429 3752 8430 3754 8430 3753 8432
      3754 8432 3754 8435 3752 8436 3750 8435
      3747 8437 3748 8445 3734 8450 3734 8453
      3735 8456 3734 8458 3734 8465 3759 8457
      3760 8426
TIME...MOT...LOC 0336Z 256DEG 24KT 3746 8452

SCHOETTMER
Special weather statement, Sep 2, 11:55 PM EDT, 2 hours 26 minutes before
Special Weather Statement
National Weather Service Louisville KY
1055 PM CDT Wed Sep 2 2020

KYZ071-073-074-076-030445-
Metcalfe-Warren-Allen-Barren-
1055 PM CDT Wed Sep 2 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN ALLEN...SOUTHEASTERN
WARREN...BARREN AND WEST CENTRAL METCALFE COUNTIES...

At 1055 PM CDT, a strong thunderstorm was located 7 miles east of
Three Springs, moving east at 35 mph.

Winds up to 40 mph are possible with this storm.

Locations impacted include...
Bowling Green, Glasgow, Plum Springs, Mount Victor, Smiths Grove,
Oakland, Red Cross, Hardcastle, Coral Hill and Lecta.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3676 8639 3705 8640 3707 8614 3705 8608
      3707 8607 3709 8573 3684 8576 3683 8579
TIME...MOT...LOC 0355Z 255DEG 38KT 3689 8631

SCHOETTMER
Special weather statement, Sep 3, 2:10 AM EDT, 11 minutes before
Special Weather Statement
National Weather Service Louisville KY
210 AM EDT Thu Sep 3 2020

INZ076-077-084-030645-
Crawford-Orange-Washington-
210 AM EDT Thu Sep 3 2020

...A SHOWER WILL AFFECT NORTHWESTERN CRAWFORD...SOUTHEASTERN ORANGE
AND SOUTHWESTERN WASHINGTON COUNTIES...

At 210 AM EDT, a strong shower was located 7 miles northeast of
English, moving northeast at 40 mph.

Locations impacted include...
English, Hardinsburg, Livonia, Ethel, Becks Mill, Valeene, Fargo,
Taswell, Bacon and Rego.

Torrential rainfall is occurring with this shower, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3830 8655 3837 8662 3861 8614 3855 8608
TIME...MOT...LOC 0610Z 236DEG 44KT 3843 8639

SCHOETTMER

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 2:10 AM EDTSpecial Weather StatementLMKOrange35 min
Sep 3, 3:46 AM EDTAreal Flood AdvisoryLMKClark, Scott, Washington3 hr
Sep 3, 5:14 AM EDTAreal Flood AdvisoryLMKPerry3 hr
Sep 3, 5:45 AM EDTSpecial Weather StatementLMKClark, Floyd45 min
Sep 3, 5:48 AM EDTSpecial Weather StatementLMKCrawford, Harrison, Perry27 min
Sep 3, 6:03 AM EDTAreal Flood AdvisoryLMKClark, Crawford, Floyd, Harrison, Perry3 hr
Sep 3, 6:05 AM EDTFlash Flood WarningLMKPerry3 hr
Sep 3, 6:13 AM EDTFlash Flood WarningLMKClark, Crawford, Floyd, Harrison, Perry3 hr
Sep 3, 6:28 AM EDTFlash Flood WarningLMKPerry3 hr

Nearby

Flash Flood Warnings in Indiana, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.